Thursday, September 29, 2022
HomeWhat Is Better For Allergies Zyrtec Or Claritin

What Is Better For Allergies Zyrtec Or Claritin

What Allergy Medicines Can I Safely Take If I Have Heart Disease Or High Blood Pressure

Which is better Zyrtec or Claritin?

Oklahoma Heart Institute Director of Interventional Laboratories, Dr. Wayne Leimbach, shares insights on allergies, heart disease and high blood pressure on our blog today.

Springtime brings not only beautiful weather and beautiful flowers, but it also brings high pollen counts and suffering to people with allergies. Many people often ask what allergy medicines can I safely take if I have heart disease or high blood pressure. Many allergy medications include decongestants that can raise blood pressure, create palpitations and interfere with some other heart medications.

Medications that often can be safely used by people with significant allergies include nasal corticosteroids. In addition, antihistamines are very effective. The antihistamines include fexofenadine , cetirizine , loratadine and diphenhydramine .

Often manufactures will include a decongestant with the antihistamines in order to provide additional control of the runny nose often seen with allergies. Manufacturers will often indicate which of the antihistamines also contain a decongestant by adding the letter D to the name of the medicine. These decongestants can be phenylephrine or pseudoephedrine or oxymetazoline.

Therefore, advertised medicines such as Allegra, Zyrtec, or Claritin should be safe for most patients with heart disease and allergies however, Allegra-D, Zyrtec-D, Claritin-D could cause problems for patients with allergies and heart disease.

How Do I Stop Feeling Sleepy

Try some of these 12 jitter-free tips to take the edge off sleepiness.

  • Get Up and Move Around to Feel Awake.
  • Take a Nap to Take the Edge Off Sleepiness.
  • Give Your Eyes a Break to Avoid Fatigue.
  • Eat a Healthy Snack to Boost Energy.
  • Start a Conversation to Wake Up Your Mind.
  • Turn Up the Lights to Ease Fatigue.
  • Coverage And Cost Comparison Of Zyrtec Vs Claritin

    Zyrtec is available as a generic medication. Since it does not require a doctors visit or prescription, it can be purchased over-the-counter . For this reason, it is not typically covered by Medicare or insurance plans. The average retail cost of generic Zyrtec is around $25. With a SingleCare coupon card, this price can be lowered substantially.

    Claritin is taken as a once-daily antihistamine that can be purchased as a generic OTC drug. It is not usually covered by Medicare or insurance plans. The average cash price for generic Claritin tablets is around $30. This price can be reduced with a SingleCare coupon card and you can pay as low as $4 depending on the pharmacy you go to.

    $4-$11

    Also Check: Claritin Non Drowsy Walgreens

    What Causes Seasonal Allergies

    To understand how these medications work, you first need to know how allergy symptoms happen. Allergens are substances that can trigger your body to have an allergic reaction, like the sneezing and itchy, watery eyes you might experience during the springtime. These types of symptoms are sometimes called respiratory or seasonal allergies, hay fever, or allergic rhinitis.

    Common allergens include pollen, dust mites, and mold. Respiratory allergies happen when one of these pesky allergens tempts your body to respond and try to get rid of it.

    To do this, your immune system sends out cells called mast cells, which release a chemical called histamine. Histamine works its way around your body looking to attach to receivers called histamine receptors. And once histamine attaches, your body starts responding in all sorts of ways to get rid of the allergen. For example, one strategy is to try to flood the allergen out, and thats why you may notice congestion, watery eyes, and a runny nose.

    Even though these effects are helpful to your body because they help get rid of the allergen, they can leave you feeling pretty ill.

    Types Of Otc Allergy Medications

    Zyrtec vs. Claritin: What is the best antihistamine for allergies?

    OTC allergy medications use a variety of methods to fight symptoms. Three of the most common OTC allergy medication types are:

    • Corticosteroids: This type of OTC allergy medication works by preventing swelling and inflammation. Its applied via nasal spray, treating nasal allergies. Corticosteroids are Dr. Passers preferred format of OTC allergy medicationwhile they mainly help with congestion and post nasal drainage, they can also help with itching and sneezing, she says. These work by soothing the sensitive tissue in your sinuses by coating them with the best anti-inflammatory medication, says Dr. Passer.Therefore, when you are exposed to allergens, those tissues remain calm, cool and collected and dont have the over-exaggerated response of swelling and producing lots of mucus. Indeed, one study confirms corticosteroids are superior to antihistamines when it comes to treating allergies. In the study, 88 patients with ragweed allergies received either a corticosteroid or an antihistamine. After four weeks, the steroid nasal spray group reported far fewer allergy symptoms than the antihistamine groupSteroids More Effective Than Antihistamines When Used As Needed For Allergies. University Of Chicago Medical Center. Accessed 05/13/2021. .

    Read Also: Dextromethorphan Allergic Reaction

    How Do I Know Which Otc Allergy Medicine Is Right For Me

    When determining which type of OTC allergy medication is right for you, consider your worst allergy symptoms.

    There is a lot of crossover among the different categories, but in the most simple terms, antihistamines are best for itchy, sneezy noses and help itchy eyes, says Dr. Passer. Nasal sprays are best for congestion and post nasal drainage, but help itch quite a bit, too, and decongestants help with congestion. OTC eye drops are best for eye symptoms.

    I dont think there is any differentiation between the medication categories for pollen versus, say, indoor allergens like dust or dog dander, she adds. It really is all the same process in the bodyit just comes from different sources.

    Which Type Is Best

    There’s not much evidence to suggest any particular antihistamine is better than any other at relieving allergy symptoms.

    Some people find certain types work well for them and others do not. You may need to try several types to find one that works for you.

    Non-drowsy antihistamines are generally the best option, as they’re less likely to make you feel sleepy. But types that make you feel sleepy may be better if your symptoms stop you sleeping.

    Ask a pharmacist for advice if you’re unsure which medicine to try as not all antihistamines are suitable for everyone.

    Read Also: Cetirizine Anti Allergy

    Which Types Of Allergic Conditions Do They Treat

    In the U.S., Zyrtec, Allegra, and Claritin are all approved to treat seasonal allergies in people as young as 2 years of age.

    All three are also approved to treat chronic hives, an allergic skin condition. Zyrtec and Allegra are approved for adults and children as young as 6 months, while Claritin is only for adults and children 2 years and older.

    Lastly, Zyrtec and Allegra are also approved to treat year-round allergies in adults and children as young as 6 months. Claritin is not approved for this use.

    Nasal Steroids Side Effects

    What are the main differences between Zyrtec and Claritin

    Serious side effects with nasal steroid sprays are rare because very little of these medicines are actually absorbed by the body. They do, however, carry the risk of nasal tissue inflammation. Thats why its important to have regular check-ups with a provider when using these medications for long periods of time.

    You May Like: Can Allergies Affect Lymph Nodes

    How Oral Antihistamines Work

    Antihistamines block the effects of histamines in your body. Histamine is normally released when your body detects something harmful. But in people with allergies, the body mistakes something harmless, such as pollen, animal hair or house dust, for a threat. The histamine causes an allergic reaction with unpleasant symptoms including itchy, watery eyes, a runny nose, and/or sneezing.

    More often than not, being proactive with your allergy regimen can stop the suffering before it even starts. For preventative action, check your local pollen count to avoid unexpectedly running into high pollen areas and install a high-efficiency particulate air filter inside your home. Quality air filters catch pollen and other indoor allergens before they reach you. If you continue to have issues with allergies, consider trying Xyzal to help manage your symptoms.

    For the allergy relief you need, its important to understand the differences among your options. With the number of oral antihistamines out there, it can be confusing to know which one is right for you and your family. Lets take a deeper look at how antihistamines work and how they hold up in a side-by-side comparison.

    Where Can I Buy Allegra Claritin Xyzal And Zyrtec

    The over-the-counter versions of fexofenadine, loratadine, levocetirizine, and cetirizine are available in local pharmacies as well as stores online like Curist, and do not need a prescription.

    At Curist, we develop FDA-approved equivalents to big brands in order to provide the same medicine relief but at half the price of the brands. Curist products are sold online and shipped directly to your door, and we carry fexofenadine , loratadine , levocetirizine , and cetirizine .

    Also Check: Claririn

    Study : Treating Outdoor Seasonal Allergies In A Park

    Figure 2: Study 2: Treating Outdoor Seasonal Allergies in a Park. Zyrtec was shown to be significantly better than Claritin treating outdoor allergies. A small clinical trial conducted in a park showed that Zyrtec was better at reducing symptoms compared to Claritin and a control in a real-world park setting.

    So we know Zyrtec works better in a lab, what about in the real world? Do the results in the controlled environment of a lab translate to better outcomes outside?

    A second study answered this by testing volunteers during a day in the park. Since most of us don’t live inside labs, this provides a better estimate of how these medications work in the real world.

    Researchers found that Zyrtec was again consistently more effective at reducing seasonal allergy symptoms than Claritin over the first 12 hours. The results held constant over the second day as well.

    Effect Size – The effect size found in this study was small, though significant.

    Zyrtec Vs Claritin For Postnasal Drip

    Zyrtec vs. Claritin: What is the best antihistamine for allergies?

    Post nasal drip may occur for various reasons – allergies , colds or flu, various drugs , cold temperatures, bright lights, hormonal changes and spicy foods.

    Thin postnasal drip secretions caused by allergies may be treated with antihistamines. Second-generation antihistamines such as Zyrtec and Claritin may offer better relief than older-type antihistamines such as promethazine . Intranasal antihistamines, such as azelastine, have a faster onset of action and appear more effective than oral antihistamines although require more frequent administration. Other treatments include decongestants, cromolyn, and corticosteroid nasal sprays.

    In the treatment of post nasal drip caused by nonallergic causes, oral second-generation antihistamines are not very effective. However, the intranasal antihistamine azelastine is effective. Azelastine improves all rhinitis symptoms including nasal congestion, postnasal drip, sneezing and sleeping difficulty. The most common side effect is a metallic after taste however, this is more likely at higher dosages and tends to dissipate with continued use.

    If thin nasal mucus secretions become thick and turn yellow or green, bacterial infection is likely and a doctor should be seen to obtain antibiotics.

    Don’t Miss: Skin Rash Allergy Medication

    Side Effects Of Antihistamines

    Like all medicines, antihistamines can cause side effects.

    Side effects of antihistamines that make you drowsy can include:

    • sleepiness and reduced co-ordination, reaction speed and judgement do not drive or use machinery after taking these antihistamines
    • dry mouth
    • feeling sick
    • drowsiness although this is less common than with older types of antihistamines

    Check the leaflet that comes with your medicine for a full list of possible side effects and advice about when to get medical help.

    If you think your medicine has caused an unwanted side effect, you can report it through the Yellow Card Scheme.

    Are There Better Allergy Treatments

    As far as allergy treatments go, these are three of the best, most effective options. , a close sibling of Claritin, is also approved by the FDA. All of these belong to a class of medications known as second-generation antihistamines.

    Other antihistamines belong to an older class of drugs called first-generation antihistamines. These are the ones that tend to make you sleepy. If you need an allergy medication stronger than Claritin, Allegra, or Zyrtec, you might consider Benadryl or chlorpheniramine. While they do relieve respiratory allergy symptoms quite well, they work slightly differently from and generally cause more side effects than second-generation antihistamines.

    Read Also: Loratadine Vs Zyrtec

    Best Overall: Allegra Adult Non

    • Provides relief within an hour

    • Non-drowsy unlike other antihistamines

    • Soothes both indoor and outdoor allergies

    • Might not work for everybody

    When it comes to treating allergies, there’s one ingredient that is head and shoulders above the rest.

    The best allergy medications are antihistamines, says Allergist with Allergy & Asthma Network Dr. Purvi Parikh. If your eyes are starting to itch or your nose is running, the antihistamine in the Allegra Adult 24-Hour Allergy Relief can help make you feel better in as little as one hour. Beyond the pills record-breaking relief, it includes fexofenadine, a special non-drowsy antihistamine ingredient that wont affect your energy levels. All in all, its great to know that this medicine can provide 24 hours of relief without getting in the way of your day.

    What Drugs Interact With Cetirizine And Loratadine

    Antihistamines Allergies Allergic rhinitis allergic conjunctivitis zyrtec claritin allegra xyzal

    Cetirizine drug interactions

    Theophylline reduces the breakdown of cetirizine by 16% and can increase blood levels of cetirizine. Drugs that cause drowsiness may add to drowsiness resulting from cetirizine.

    Loratadine drug interactions

    Erythromycin, cimetidine , and ketoconazole increase the blood concentration of loratadine by inhibiting the elimination of loratadine. This may result in increased adverse events from loratadine.

    St. John’s wort, carbamazepine , and rifampin reduce blood levels of loratadine.

    Don’t Miss: Can Allergies Make You Feel Flushed

    Symptom Prevention As Allergy Treatment

    Allergens can be anywhere and everywhere, so taking steps to control your environment and allergy triggers are key.

    • Remove clothes and shower when you enter your house after spending time outdoors
    • Dont hang your clothes outside to dry
    • Ask a friend or family member to handle outside chores like mowing or weeding
    • Use your air conditioning and equip your home with high-efficiency filters to reduce pollen
    • Work around the weather
    • Stay inside on dry and windy days
    • Venture outside after it rains
    • Avoid morning outings, when pollen counts are the highest

    Allergen avoidance alone may not be enough to manage symptoms. Over-the-counter oral antihistamines can help with itching, runny nose and sneezing, but do not help with congestion.

    For those who suffer from severe allergies, starting the medication a few days before allergen exposure can minimize initial symptoms. Individuals who suffer from less severe allergies can use medication as needed to reverse temporary symptoms for a short period of time.

    How Do Their Side Effects Differ

    You may have read that Claritin, Zyrtec, and Allegra are non-drowsy. Compared to , which is notorious for making you sleepy, they do cause less drowsiness but they can still make you drowsy.

    They also carry a risk of other side effects. Common side effects of all three include:

    • Dry mouth

    • Mild drowsiness

    • Fatigue

    Allegra comes with more potential side effects than Claritin and Zyrtec. In addition to the side effects listed above, Allegra can also cause:

    • Stomach aches

    • Dizziness

    Each medication also has special precautions:

    • Claritin: If you have any liver or kidney dysfunction, you should have a chat with your doctor before taking Claritin.

    • Zyrtec: Avoid Zyrtec if youre using other CNS depressants like sedatives or anxiety medications, or if you are drinking alcohol.

    • Allegra: Allegra may be less effective if you take antacids within 15 minutes of taking Allegra or if you drink fruit juices like grapefruit juice.

    Recommended Reading: Claritn

    Potential Link To Obesity

    At least one correlative study has found a potential link between antihistamine drugs, like Claritin and Zyrtec, and obesity. Antihistamine drugs may affect some patients’ normal appetite suppression neurotransmitters, thus leading patients to feel hungrierand therefore eat morethan they would if they were not using an antihistamine. Further study is needed, but those concerned about their weight or who have noticed differences in their eating habits while on these drugs should consult a doctor.

    Can Social Support Help Cancer Patients Going Through Treatment

    Claritin Allergy Tablets 10 mg 24 Hour 30 Total EXP 4/2021+
    Questions on #vitamind
    Questions on #antioxidants
    Questions on #vitamine

    Don’t Miss: Allergy Pills Cetirizine

    Common And Severe Side Effects

    Allegra and Zyrtec may cause mild side effects that tend to go away as your body gets used to the drug. Most of these dont call for medical attention. But tell your doctor if any side effects are especially bothersome or dont go away. Call your doctor or seek medical attention if you experience serious side effects.

    The tables below list examples of side effects of Allegra and Zyrtec. Both Allegra and Zyrtec can cause similar side effects. The main difference is that Zyrtec is more likely to cause drowsiness than Allegra.

    Common side effects

    If youre taking antacids such as Maalox or Mylanta, take Allegra a few hours before or after you take the antacid. These antacids contain aluminum and magnesium, which can prevent your body from absorbing enough Allegra. This can make Allegra less effective. By taking your antacid at a different time from when you take Allegra, you can reduce this interaction.

    RELATED ARTICLES

    Most Popular